Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

128 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking Cafergot for migraine. Have controlled BP and congestive heart failure. Suggest the medication which is as effective as cafergot

Answered by
Dr.
Dr. Venkata Subrahmanaym Mukkavilli

Pediatrician

Practicing since :1967

Answered : 2341 Questions

default
Posted on Tue, 26 Nov 2013 in Headache and Migraines
Question: i have been taking Cafergot for migraine for 25 years. it is no longer available. i am interested in the best trepan type oral medicine for me. i have congestive heart failure and controlled high blood pressure. i was just prescribed Replax, but it is too expensive and not as effective as Cafergot. What medication do you recommend.
doctor
Answered by Dr. Venkata Subrahmanaym Mukkavilli 1 hour later
Brief Answer: Sumitriptan may be used wit caution. Detailed Answer: Hi, Thank you for asking question on health care magic. Sumitriptan is the used in migraine cases successfully But it has some side effects. It rarely causes hypertension and myocardial ischemia Already you are suffering from congestive heart failure and hypertension , even though under control. you may use Ibuprofen 2-3 times daily or Paracetamol for immediate relief. Beta blockers like propronolol, timolol and meteprolol may be used. Amitryptilene an anti depressant is successfully used in the treatment of migraine' Anticonvulsants like valproate and topiramate are also used in the treatment o f migraine. These drugs also have side effects but not pertaining to cardiovascular system. Any way you have to take these drugs under strict medical supervision at proper dosage , keeping in view, the adverse effects. Hope this answer will serve your purpose Please feel free to ask any more queries if required Take care Dr.M.V.Subrahmanyam MD;DCH Associate professor of pediatrics
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Venkata Subrahmanaym Mukkavilli 2 hours later
Thanks for your reply. i am already taking ibuprofen and amitriptilene. I want to take the triptan for use when i feel a migraine coming on, as i I did with the Cafergot. Before I used Cafergot, debilitating migraines were a part of my life and now they are rare. However, i have to take something when that spot on my scull starts signaling a migraine. Is Imitrex the same as sumitriptan succinate? As i said before, cost is a factor. But, of course, relief is the most important thing. Which sumitriptan is best for me?
doctor
Answered by Dr. Venkata Subrahmanaym Mukkavilli 56 minutes later
Brief Answer: Yes, Imitrex is same as sumitriptan succinate, Detailed Answer: Hi, Thank you for asking a follow up question on health care magic. Imitrex is same as sumitriptan succinate. It is a selective serotonin agonist. Other members of this class includes naratryptan,zolmitryptan,rizatrptan,frovatrptan,elitryptan and almotryptan. Almost all have the same action and same effect. Your doctor has prescribed elitrptan (replax). Any preparation will do Hope this answer will serve your purpose Please feel free to ask any more queries if required Take care Dr.M.V.Subrahmanyam MD;DCH Associate professor of pediatrics
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,   ,  

Recent questions on  Migraine

doctor1 MD

Hi! So recently I ve been having some strange symptoms. Sometimes parts of my body will start tingling & go numb. & at other times I ll experience sharp jabbing pains in my ribs which cause me to not be able to breathe or walk for a few seconds. I get extreme migraines & my most scary symptom is when at night always around 3 AM - 7AM I ll wake up, lounge around for an hour or so, just lay in my bed when suddenly this overwhelming ringing fills my ears so I can t hear & I lose all inability to move. Could you tell me what s happening to me?

doctor1 MD

my grandson is 4 and has cortical dysplasia. He has been off his med s phenabarbitol for 2 years now. He was playing around fine this morning and all of a sudden he started squinting his eyes and got on my shoulder and within 5 mins he threw up and is now sleeping. This has happened twice before and lasted 2 days of staying in a dark room and having to go to the ER from dehydration from not being able to keep anything down. It s like a 2 to 3 month period between episodes. I was just wondering if it s headaches doing this? Can cortical dysp. cause migraine headaches? Each time we go to hospital they don t tell us what causes this. Please help !

doctor1 MD

A 54-year-old Type-A male business executive had been experiencing migrainelike headaches. One afternoon he also experienced light-headedness, slurred speech and mildly impaired motor function on his right side. One of his colleagues rushed him to the emergency room of a nearby hospital where blood pressure, blood gases, electrolytes, and an ECG were run. His blood pressure was 195/100 mm Hg, which he said was typical of what he had experienced during the past two years. Blood gases and electrolytes were normal. The ECG showed no arrhythmias but did demonstrate a left axis deviation. The gentleman was admitted to the hospital and a cerebral angiogram was performed which showed left cerebral hemorrhaging. 1. What is the diagnosis of this individual s disorder?2. What are the major contributing factors to this disorder?3. What could have been done to prevent this problem?4. What are the early warning symptoms prior to the complication?5. Why did the ECG show a left axis deviation?6. Why was there impaired motor function on the right side from cerebral hemorrhaging on the left side?

doctor1 MD

I had an MRI which showed stable microvascular ischemia white matter changes without demylinization. I am a 34 year old, 284 lb woman with a hx of migraines with aura. The MRI was done because the aura prior to a migraine changed from the electrical current type to seeing tracers. For the past few months I have had chronic headaches, not just the hormonal migraines I typically see. I take Fioricet for my headaches because nothing else has seemed to work. I do not have high blood pressure or cholesterol issues despite being morbidly obese. I do not have pre-diabetes or other blood sugar issues. My mother has a hx of TIA s, diagnosed when she was 40. I am still waiting for a neuro appt because the neurologist wants to review all of my medical files before setting the appointment. 1. How does the radiologist know the changes are stable when I have never had these show up on an MRI before? 2. Could this be migraine related as opposed to TIA s? 3. What can I do to prevent the changes from becoming chronic?

doctor1 MD

Doctor, I have experienced some strangeness for two days now. I have had 2 TIA's in the past with slurred speech and numbness on the left side of my body. I awoke this AM with a numb arm on my right side. I have a headache now. I have symptoms of...

doctor1 MD

Recent visit 12-21 for headaches that I have for weeks they come and go for months at a time .they start in front and go around my head ,some nausea and ear pain or hot sensation around ears and floaters that make it hard to read or write .and...

doctor1 MD

We are wondering if my husband may have had a small stroke. Taken to the er with confusion loss of balance extremely high BP and migraine type headache. His BP meds have been adjusted but now his behavior has shifted. Very aggressive argumentative...